Alert archive / Alabama / Special Weather Statements in 2024

Special Weather Statement, NWS Birmingham, AL

July 21, 2024Tuscaloosa County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 21, 2024, 3:21 PM CDT for Tuscaloosa County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2024, 3:21 PM CDT (20:21 UTC)
Expired
Jul 21, 2024, 3:45 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

County Tuscaloosa County, AL

The radar

The Columbus AFB radar (KGWX), 93 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2024-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2024-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1341 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

110 
WWUS84 KBMX 212021
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
321 PM CDT Sun Jul 21 2024
 
ALZ022-023-031-212045-
Greene AL-Pickens AL-Tuscaloosa AL-
321 PM CDT Sun Jul 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TUSCALOOSA...
SOUTHEASTERN PICKENS AND NORTHEASTERN GREENE COUNTIES THROUGH 345 PM
CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Lurleen State Park, or 9 miles northwest of Northport, moving
east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Northwestern Tuscaloosa, Northport, Coker, Benevola, Lake Lurleen
State Park, Tuscaloosa Regional Airport, Mantua, Jena, Binion Creek
Landing, Snoddy, Lake Tuscaloosa, Ralph, Flatwoods, Fosters Boat
Landing, Kirk, Highway 69 Bridge, Oliver Lock And Dam, Elrod, Buhl,
and Sexton Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3314 8800 3341 8772 3337 8745 3301 8775
      3303 8794
TIME...MOT...LOC 2021Z 287DEG 12KT 3334 8769 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 21, 2:34 PM CDT, 47 minutes earlier.

Area forecast discussion, Jul 21, 2:34 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
234 PM CDT Sun Jul 21 2024

...New LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 141 PM CDT SUN JUL 21 2024

This afternoon.

Broad troughing remains over the Mid South and Central Plains
while elongated mid-level ridging was centered Nevada. A surface
front is just to our northwest, extending from near Nashville TN
southwest to near Monroe LA. RAP 13 km mesoanalysis depicts a
shortwave disturbance over Central Alabama with a more defined
shortwave over Southeast Mississippi. 500-700 mb RH moisture
analysis depicts a gradient that is roughly parallel to the
Interstate 59 corridor with higher precipitable water values to
the southeast and lower values to the northwest. A localized
boundary appears to be positioned from west to east just south of
the Birmingham Metro that showers and storms have developed along
over the past 2 hours.

The corridor between Interstate 59 and Interstate 85 looks to
have the greatest potential for experiencing shower and
thunderstorm activity with isolated activity further north and
west. The Birmingham and Tuscaloosa metro areas may experience
development during this time frame as north and west propagating
outflow boundaries expand outward from continuing activity. We
will be monitoring areas that experience multiple storms as heavy
rainfall will cause concerns for water ponding in urban and low-
lying areas. Winds will be from the south- southwest at 4-8 mph
with high temperatures ranging from the mid 80s far east to the
upper 80s far south and far west.

Tonight.

Broad troughing will remain just to our west while most modeling
depicts additional shortwave activity moving northeast over our
South-Central Counties. The forecast will call for mostly cloudy
skies with scattered to numerous showers and some thunderstorms
persisting generally across the southeast two-thirds of the
forecast area due to the upper level support coupled with a
persistent airmass that is near saturated through a deep layer
according to modeling. Winds will be from the south at 3-6 mph and
low temperatures will range from around 70 far northeast and east
to readings in the low 70s west and far south.

Monday.

Another shortwave is progged by most modeling to move northeast
over the South-Central portion of the area. while broad troughing
persists just to the northwest. The surface front remains to the
northwest of the area as well. Expect mostly cloudy skies with
scattered to numerous showers and storms with the better chances
across the southern two-thirds of the forecast area. Winds will be
from the south to southwest at 4-8 mph and high temperatures will
range from the mid 80s far east to around 90 far west and far
south.

05

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 156 PM CDT SUN JUL 21 2024

Not many changes have been made to the long-term forecast on
today's update, as a wet and unsettled pattern will continue
through the upcoming week. Central Alabama will continue to be
wedged in between a trough stretched across the center of the
CONUS and a building ridge over the western Atlantic. Upper level
shortwave activity will continue to help trigger scattered to
numerous showers and storms each day. Highest coverage will be
diurnally-driven during the afternoon and early evening, with at
least scattered nocturnal convection during the overnight hours.
Rain chances could become more widespread during the day on
Wednesday as global guidance is suggesting a possibility of upper
level energy being left behind in the ArkLaTex region. With that
solution, synoptic lift will be even more pronounced as the strong
tropical southwest flow continues. We'll have to continue our
watch for the potential of heavy rainfall and flooding as we
continue to have widespread rains on consecutive days.

The overall pattern is showing some signs of change toward the end
of the forecast period with the potential of a strong upper ridge
building over the Central Gulf. If that solution were to verify,
it would signal hotter temperatures and overall lower rain
chances.

56/GDG

&&

.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT SUN JUL 21 2024

Showers and storms are in vicinity of EET and ANB currently this
this activity moving east-northeast with time. TCL and BHM are not
affected for now, but ASN likely will within the next 2 hrs. Some
showers are approaching MGM with thunderstorm activity to the
south/southeast for now with thunderstorm potential increasing
through the rest of the afternoon there. Expect activity to
continue into the evening with showers and some storms overnight.
Some patchy fog will again be possible across the northeast sites.
Mostly cloudy skies with more shower and thunderstorm activity is
forecast on Monday with best potential during the late morning
through the afternoon hours.

05

&&

.FIRE WEATHER...

A rainy pattern will continue through the early part of next
week. The humid airmass will keep minimum relative humidity values
in the 60 to 80 percent range. Fog development is possible each
night, especially in areas that saw rain during the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  86  71  86 /  70  70  50  70
Anniston    70  85  72  86 /  70  70  60  70
Birmingham  72  86  72  86 /  70  70  50  70
Tuscaloosa  72  88  73  86 /  70  70  50  70
Calera      71  85  72  87 /  70  70  50  70
Auburn      71  86  73  88 /  70  70  50  70
Montgomery  73  89  73  90 /  70  70  50  70
Troy        72  88  72  91 /  70  70  50  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...05
LONG TERM....56/GDG
AVIATION...05
Hazardous weather outlook, Jul 21, 3:49 AM CDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
349 AM CDT Sun Jul 21 2024

ALZ011>015-017>050-221200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
349 AM CDT Sun Jul 21 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 21, 12:24 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1224 PM CDT Sun Jul 21 2024

ALZ025-211800-
Shelby AL-
1224 PM CDT Sun Jul 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SHELBY COUNTY
THROUGH 100 PM CDT...

At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shelby County Airport, or near Calera, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alabaster, Calera, Montevallo, Columbiana, Shelby County Airport,
American Village, Shelby, Camp Branch, and Alabaster Veterans Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3313 8684 3320 8683 3324 8656 3307 8658
TIME...MOT...LOC 1723Z 271DEG 18KT 3317 8677

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

56
Special weather statement, Jul 21, 3:20 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
320 PM CDT Sun Jul 21 2024

ALZ023-212045-
Tuscaloosa AL-
320 PM CDT Sun Jul 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL TUSCALOOSA COUNTY
THROUGH 345 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Bankhead Lock And Dam, or 19 miles southwest of
Cordova. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wiley, Windham Springs, and Whitson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3352 8754 3360 8746 3360 8737 3359 8737
      3359 8732 3349 8732 3349 8733 3347 8734
      3346 8734 3343 8744
TIME...MOT...LOC 2019Z 073DEG 1KT 3355 8741

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Jul 21, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
321 PM CDT Sun Jul 21 2024

ALZ022-023-031-212045-
Greene AL-Pickens AL-Tuscaloosa AL-
321 PM CDT Sun Jul 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TUSCALOOSA...
SOUTHEASTERN PICKENS AND NORTHEASTERN GREENE COUNTIES THROUGH 345 PM
CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Lurleen State Park, or 9 miles northwest of Northport, moving
east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northwestern Tuscaloosa, Northport, Coker, Benevola, Lake Lurleen
State Park, Tuscaloosa Regional Airport, Mantua, Jena, Binion Creek
Landing, Snoddy, Lake Tuscaloosa, Ralph, Flatwoods, Fosters Boat
Landing, Kirk, Highway 69 Bridge, Oliver Lock And Dam, Elrod, Buhl,
and Sexton Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3314 8800 3341 8772 3337 8745 3301 8775
      3303 8794
TIME...MOT...LOC 2021Z 287DEG 12KT 3334 8769

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:03 AM CDTAreal Flood AdvisoryBMXMarengo3 hr
Jul 21, 12:24 PM CDTSpecial Weather StatementBMXShelby36 min
Jul 21, 12:58 PM CDTAreal Flood AdvisoryBMXChilton, Shelby3 hr
Jul 21, 1:59 PM CDTAreal Flood AdvisoryBMXSumter4 hr
Jul 21, 3:11 PM CDTAreal Flood AdvisoryBMXLee, Russell4 hr
Jul 21, 3:20 PM CDTSpecial Weather StatementBMXTuscaloosa25 min
Jul 21, 3:22 PM CDTAreal Flood AdvisoryBMXChambers3 hr
Jul 21, 3:31 PM CDTAreal Flood AdvisoryBMXAutauga, Chilton3 hr
Jul 21, 5:29 PM CDTAreal Flood AdvisoryBMXDallas, Hale, Marengo, Perry4 hr
Jul 21, 5:37 PM CDTAreal Flood AdvisoryBMXBullock, Macon3 hr
Jul 21, 6:22 PM CDTSpecial Weather StatementBMXLowndes38 min

Nearby

Special Weather Statements in Alabama, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.